Alert archive / Montana / Tornado Warnings in 1999

Tornado Warning 2, NWS Billings, MT

May 21, 1999Carter County, Montana

NWS Billings, MT issued this tornado warning at May 21, 1999, 1:30 PM MDT for Carter County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1999, 1:30 PM MDT (19:30 UTC)
Expired
May 21, 1999, 2:00 PM MDT
In force
30 min
Issued by
NWS Billings, MT
Area
Whole counties

County Carter County, MT

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 211930 RRA
TORBIL
MTC011-212000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
130 PM MDT FRI MAY 21 1999

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CARTER COUNTY IN SOUTHEASTERN MONTANA

* UNTIL 200 PM MDT

* AT 125 PM MDT...SPOTTERS INDICATED NUMEROUS FUNNEL CLOUDS NEAR
  EKALAKA...RIDGEWAY AND ALZADA AND ARE MOVING EAST AT 15 MPH.

* THESE FUNNEL CLOUDS ARE ASSOCIATED WITH NON-SEVERE
  THUNDERSTORMS...BUT MAY TOUCH DOWN AT ANY TIME AND PRODUCE DAMAGE.
  THESE STORMS ARE EXPECTED TO REMAIN OVER MAINLY RURAL AREAS

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

MEIER


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at May 21, 9:00 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 21, 9:00 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
900 AM MDT FRI MAY 21 1999

NO UPDATES PLANNED THIS MORNING AS GOING PACKAGE IS ON TRACK. RESIDUAL
CLOUDINESS OVER THE AREA SHOULD GIVE WAY TO PARTLY CLOUDY SKIES AND
ALLOW TEMPERATURES TO REACH FORECAST HIGHS. MAIN CONCERN IS FOR THIS
AFTERNOON AND THIS EVENING WITH PACIFIC COLD FRONT AND ASSOCIATED
SHORTWAVE TROUGH CURRENTLY MOVING THROUGH NORTHWEST MONTANA. THIS
FEATURE IS EXPECTED TO ARRIVE IN WESTERN PORTIONS OF THE FORECAST AREA
BY MIDDAY AND RACE EASTWARD ACROSS THE REMAINDER OF THE AREA THIS
AFTERNOON. THIS PACIFIC COLD FRONT WILL BE THE FOCUS FOR STRONG
THUNDERSTORMS THIS AFTERNOON FROM BIG TIMBER EASTWARD...WITH GREATER
THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS OVER SOUTHEAST
MONTANA...WHERE SHEAR ENVIRONMENT IS GREATER. MEIER/SPRINGER

BIL TB 076/048 069/048 078 53442
LVM .. 073/043 068/... ... 53430
HDN .. 077/047 069/... ... 53442
MLS .. 078/052 070/048 ... 53663
4BQ .. 080/050 072/... ... 53663
BHK .. 076/048 069/... ... 53664
SHR TB 075/046 068/044 076 53442

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:36 PM MDTSevere Thunderstorm WarningBYZCarbon64 min
May 21, 2:48 PM MDTSevere Thunderstorm WarningBYZYellowstone62 min
May 21, 3:52 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone63 min

Nearby

Tornado Warnings in Montana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.